Kansas, 2009

Hail and Damaging Winds in Kansas, July 27, 2009

July 27, 2009 · NWS TOP · 6 events in 2 counties and zones

Shortwave upper level trough along with surface convergence allowed scattered thunderstorms to form near Topeka ahead of an approaching cold front. A microburst occurred during the late afternoon hours on Monday across parts of South Topeka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Shortwave upper level trough along with surface convergence allowed scattered thunderstorms to form near Topeka ahead of an approaching cold front. A microburst occurred during the late afternoon hours on Monday across parts of South Topeka. Winds were reported to have been between 65 to around 70 mph. Marginal hail was also observed through the event, however larger hail, up to the size of golf balls, fell from storms which convected later in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON JUL 27 2009

.DISCUSSION...

H5 TROF WAS OVER OKLAHOMA AND A WEAK WAVE WAS MOVING ACROSS NORTH
CENTRAL KANSAS THIS AFTERNOON.  THIS WAVE...ALONG WITH SOME SURFACE
CONVERGENCE...WAS KICKING OFF SOME TSRA IN THE SW PORTION OF THE CWA
THIS AFTERNOON.

THIS EVENING...THUNDERSTORMS ALONG THE CONVERGENCE AREA HAVE LITTLE
IN THE WAY OF SHEAR /NEITHER SPEED NOR DIRECTIONAL/ TO MAINTAIN
STRONG ENOUGH UPDRAFTS FOR LARGE HAIL.  THERE COULD BE SOME SMALLER
HAIL WITH THE LARGER STORMS OR GUSTY WIND AS THE THUNDERSTORMS
/WHICH ARE NEARLY VERTICALLY STACKED/ BEGIN TO DISSIPATE.  MAIN
CONCERN IMMEDIATELY IS HEAVY RAIN AS THESE STORMS ARE BARELY MOVING
AND COULD DUMP 1-2 INCHES IN A SHORT AMOUNT OF TIME.

TONIGHT...COLD FRONT SLOWLY ADVANCES SOUTH OVERNIGHT AS MID LEVEL
WIND IS AROUND 10-15KTS OR LESS.  PWATS ALONG AND AHEAD OF THE FRONT
ARE ALMOST 2 INCHES SO HEAVY RAIN WILL AGAIN BE A CONCERN OVERNIGHT
AND LOCALIZED FLOODING WILL BE POSSIBLE BUT NOT WIDESPREAD ENOUGH
FOR A FLOOD WATCH SO WILL HOLD OFF ON ONE FOR NOW.

TUESDAY...CDFNT SHOULD BE ALMOST THROUGH THE CWA BY TUES MORNING.  A
SECOND H5 WAVE WILL PASS THROUGH AND WILL PROVIDE ADDITIONAL SUPPORT
FOR SOME LINGERING RAIN INTO TUESDAY.  HAVE KEPT POPS IN THE LIKELY
CAT AS 1.5-2.0 PWATS LINGER INTO TUESDAY AFTERNOON.

SALLY

WED-THURS...FORECAST CHALLENGE LIES WITH PRECIP CHANCE.
ECMWF/GFS/NAM CONTINUE TO DEPICT CONVECTION REACHING NORTH CENTRAL
KANSAS WEDNESDAY AFTERNOON AHEAD OF H5 SHORTWAVE TROUGH AND SFC COLD
FRONT. THINK THE NAM MAY BE TOO AGGRESSIVE WITH LL FLOW AND MOISTURE
ADVECTION AHEAD OF THE BOUNDARY...AND WITH THE DEPTH OF A PIECE OF
ENERGY THAT EJECTS ACROSS NORTHEAST KANSAS AROUND 00Z THUR...THEREBY
PREMATURELY INITIATING CONVECTION WED AFTERNOON. MAINTAINED SLIGHT
CHANCE POPS FAR NORTH CENTRAL...BUT ANTICIPATE BETTER PRECIP THREAT
ARRIVES AFTER 00Z. TSRA WILL GRADUALLY END ACROSS EAST CENTRAL
KANSAS THURSDAY MORNING.

FRI-MON...LONG RANGE MODEL FORECAST GUIDANCE CONTINUES TO DEPICT
DAMPENING LONGWAVE TROUGH STATIONED ACROSS THE CENTRAL TO EASTERN
CONUS...WITH FLOW BECOMING INCREASINGLY ZONAL TOWARD THE END OF THE
PERIOD. CHALLENGE AGAIN LIES IN TIMING THE PROGRESSION OF SEVERAL
SHORTWAVE TROUGHS THROUGH THE MEAN FLOW...AND OPTED TO CHANGE LITTLE
WITHIN GOING FORECAST IN COLLABORATION WITH HPC GUIDANCE...FEATURING
LOW CHANCE POPS SATURDAY...AND SILENT 14 POPS THEREAFTER. CONFIDENCE
TOO LOW ATTM TO INSERT MORE DEFINITIVE CHANCE.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. UPPER
TROUGH AND PASSAGE OF COLD FRONTS THE PAST SEVERAL DAYS HAVE KEPT
TEMPS ON THE COOL SIDE. PERSISTENCE OF UPPER TROUGH...AND NEUTRAL
HEIGHT CHANGE AS FLOW BECOMES MORE ZONAL...EXPECT THE COOL TREND TO
CONTINUE. HIGHS MAY REACH UP TO CLIMATOLOGICAL NORMAL VALUES FOR
THIS TIME OF YEAR...BEING 89 AT TOPEKA...SUNDAY OR
MONDAY...OTHERWISE HIGHS IN THE MID 80S CAN BE EXPECTED.

KONOP

&&

.AVIATION...

VFR THROUGH THE PD.  SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AS A COLD FRONT WORKS ITS WAY THROUGH KANSAS.  AFTER 00Z
HAVE PUT RAIN IN THE TAF WITH CB AS CURRENT AREA OF RAIN UPSTREAM IN
NEBRASKA WAS SHOWING A DECREASE IN LIGHTNING ACTIVITY SO THERE IS
SOME UNCERTAINTY AS TO TSRA COVERAGE AT THIS TIME.

FROPA IS EXPECTED AFTER MIDNIGHT WITH SOME RAIN SHOWERS ALONG WITH
IT.  STILL SOME UNCERTAINTY AS TO THE EXTENT OR RAIN COVERAGE AFTER
THE FRONT PASSES SO WILL LEAVE IT OUT FOR NOW AND REEVALUATE IN
SUBSEQUENT ISSUANCES.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 2:15 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT MON JUL 27 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EAST
CENTRAL KANSAS THIS AFTERNOON...GENERALLY SOUTH OF INTERSTATE 70
AND WEST OF THE KANSAS TURNPIKE. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP...AS IS HEAVY RAIN.

THERE IS A CHANCE FOR THUNDERSTORMS NEAR THE NEBRASKA BORDER THIS
EVENING...THEN ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL AND STRONG
WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT...AND AGAIN
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 44 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
July 27, 3:18 PM CST
Where
Shawnee County, 3.3 mi WSW of (Foe)forbes Fld Tope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -95.730

Limbs and full trees reported down.

Thunderstorm Wind, Shawnee

When
July 27, 3:18 PM CST
Where
Shawnee County, 3.3 mi WSW of (Foe)forbes Fld Tope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -95.730

A trained spotter reported an estimated 65 mph winds.

Hail, Shawnee

When
July 27, 3:40 PM CST
Where
Shawnee County, 0.69 mi N of Pauline
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.980, -95.680

The hail covered the ground.

Hail, Shawnee

When
July 27, 3:58 PM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
Public
Coordinates
39.050, -95.680

This report came from 37th and Topeka Boulevard.

Hail, Lyon

When
July 27, 6:22 PM CST
Where
Lyon County, 3.82 mi SSE of Olpe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -96.140

Hail, Lyon

When
July 27, 6:34 PM CST
Where
Lyon County, 3.82 mi SSE of Olpe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -96.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190498, 190501, 190503, 190504, 190505, 190506.